Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 31, NWS Topeka, KS

July 15, 2009Pottawatomie County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 15, 2009, 3:33 AM CDT for Pottawatomie County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2009, 3:33 AM CDT (08:33 UTC)
Expired
Jul 15, 2009, 7:30 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3546 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
420 m²/s²
Significant tornado parameter
2.7
Supercell composite
24.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 150833
FFWTOP
KSC149-151230-
/O.NEW.KTOP.FF.W.0031.090715T0833Z-090715T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
333 AM CDT WED JUL 15 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...

* UNTIL 730 AM CDT

* AT 327 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
 HEAVY RAINFALL FROM A LINE OF THUNDERSTORMS ACROSS CENTRAL 
 POTTAWATOMIE COUNTY. RADAR HAS ESTIMATED 3 TO 4 INCHES 
 OF RAIN HAS ALREADY FALLEN ACROSS THE CENTRAL PORTION OF THE 
 COUNTY. THUNDERSTORMS CONTINUE TO DEVELOP ACROSS CLAY AND RILEY     
 COUNTIES  AND WILL MOVE EAST...TRAINING ACROSS THE WARNED AREA. AN  
 ADDITIONAL TWO TO THREE INCHES OF RAIN WILL BE POSSIBLE THROUGH     
 730 AM. THE  HEAVY RAINFALL MAY CAUSE WIDESPREAD FLASH FLOODING.

* LOCATIONS  IMPACTED INCLUDE...
  EMMETT...
  WESTMORELAND...
  TUTTLE CREEK LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3929 9603 3926 9658 3930 9664 3932 9666
      3934 9666 3940 9672 3941 9671 3942 9658
      3949 9603

$$

GARGAN
2 follow-up statements
000 
WGUS73 KTOP 151022
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
522 AM CDT WED JUL 15 2009

KSC149-151230-
/O.CON.KTOP.FF.W.0031.000000T0000Z-090715T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POTTAWATOMIE-
522 AM CDT WED JUL 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
CENTRAL POTTAWATOMIE COUNTY...

AT 518 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED AN 
AREA OF MODERATE RAIN OVER THE WARNED AREA. THE HEAVY RAIN HAS MOVED 
OFF TO THE EAST OF THE WARNED AREA. HOWEVER...THE RUNOFF FROM THE 
RADAR ESTIMATED RAINFALL OF 4 TO 5 INCHES MAY CONTINUE TO POSE A 
FLASH FLOODING THREAT FOR THE NEXT COUPLE OF HOURS. ANY ADDITIONAL 
RAINFALL WILL BE LESS THAN ONE INCH THROUGH 730 AM.

LOCATIONS IMPACTED INCLUDE...
EMMETT...WESTMORELAND AND TUTTLE CREEK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

&&

LAT...LON 3929 9603 3926 9658 3930 9664 3932 9666
      3934 9666 3940 9672 3941 9671 3942 9658
      3949 9603

$$

GARGAN
000 
WGUS73 KTOP 151223
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
723 AM CDT WED JUL 15 2009

KSC149-151232-
/O.EXP.KTOP.FF.W.0031.000000T0000Z-090715T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POTTAWATOMIE-
723 AM CDT WED JUL 15 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 AM CDT FOR CENTRAL
POTTAWATOMIE COUNTY...

AT 722 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING 
WILL CONTINUE TO DECREASE. LIGHT RAIN SHOWERS WILL CONTINUE FOR THE 
NEXT HOUR...BUT ADDITIONAL FLASH FLOODING IS NOT ANTICIPATED. 
THEREFORE THE FLASH FLOOD WARNING IS NO LONGER IN EFFECT.

LAT...LON 3929 9603 3926 9658 3930 9664 3932 9666
      3934 9666 3940 9672 3941 9671 3942 9658
      3949 9603

$$

KONOP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 12:44 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 15, 12:44 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1244 AM CDT WED JUL 15 2009

.UPDATE...

UPDATED FOR THE 06Z TAFS.

&&

.AVIATION...DISCUSSION FOR 06Z TAFS
VFR IS EXPECTED THRU THE TAF PD.

CDFNT IS STILL ON ITS WAY TOWARD THE TAF SITES.  SCT TSRA WERE
OCCURRING AND WILL TRY TO TIME IN THE STORMS THAT ARE CURRENTLY ON
RADAR. AFTER MIDNIGHT...DID TEMPO IN TSRA AT TOP/FOE BETWEEN 07Z
AND 09Z WITH ONGOING CONVECTION ASSOCIATED WITH FRONT/LL
CONVERGENCE.

WILL THEN BRING THE FRONT THROUGH THE TAF SITES BETWEEN 08Z-10Z.
BUFKIT SOUNDINGS SHOW SOME MID LEVEL CLOUDS IN THE WAKE OF THE
FRONT WITH CLEARING LATE IN THE TAF PD.

SALLY/LUNDE

&&

PREV DISCUSSION...

SKIES GENERALLY CLEARING OUT OVER THE AREA AS WARMER TEMPS MOVE
NORTHWARD INTO THE CWA UNDER GOOD WAA.  A FEW SHOWERS TRYING TO
DEVELOP IN THIS REGIME OVER THE ICT AREA...WHERE TEMPERATURES
RECENTLY REPORTED AT 104F.  HEAT INDICES NOW APPROACHING 100F
ACROSS THE AREA AND SHOULD CLIMB A FEW MORE DEGREES AND WILL LET THE
ADVISORY RIDE.

FOR TONIGHT...POTENT SHORTWAVE SLIDING ACROSS THE NORTHERN US AND
DROPPING FRONTAL BOUNDARY SOUTHWARD INTO NEBRASKA.  FINE LINE ON THE
UEX RADAR SUGGESTS CURRENT POSITION OF THE INCOMING BOUNDARY IS IN
THAT VICINITY...AND FORECAST TO MOVE INTO NORTH CENTRAL KANSAS
AROUND 0Z.  WHILE LIFT ALONG THE FRONT IS WELL SOUTH OF THE
SYNOPTIC  SYSTEM...VERY STRONG INSTABILITY OF 3000 PLUS J/KG CAPE
AND 30-40KT SHEAR SHOULD COMBINE WITH THE INCREASING LLJ TO GENERATE
STRONG STORMS OVER THE AREA. EFFECTIVE WARMFRONT/DRYLINE SLIDING
NORTHWARD INTO OUR CWA WILL PROVIDE ADDITIONAL FOCUS FOR
CONVECTION...BOTH LATE THIS AFTERNOON AS IT POSSIBLY BREAKS THE CAP
LOCALLY...THEN LATER ON IN CONCERT WITH FRONT AND LLJ. WILL BE A BIT
OF A RACE BETWEEN INCOMING FRONT...CAP...AND DIMINISHING INSTABILITY
FOR FAR WESTERN COUNTIES LATER THIS EVENING...BUT WOULD EXPECT
INITIAL DEVELOPMENT TO BE STRONG PARTICULARLY ACROSS NORTHEAST AND
EAST CENTRAL COUNTIES...BEFORE BECOMING MORE OF A LINEAR FEATURE AS
IT PROGRESSES SE. WIND WOULD BE PRIMARY CONCERN...ALTHOUGH WITH
INSTABILITY AND GOOD SHEAR IN PLACE ALSO HAVE A TORNADO THREAT.
AGREE WITH SPC THAT DESPITE SUCH WARM TEMPS ALOFT...STRENGTH OF THE
INSTABILITY AND SHEAR AND RESULTING UPDRAFTS WILL ALSO MAKE LARGE
HAIL A CONCERN. THREAT SHOULD DIMINISH NORTH TO SOUTH IN THE
OVERNIGHT HOURS.

FRONT VERY SLOW TO EXIT WITH WESTERLY FLOW ALOFT. GFS PROGGES
DEVELOPMENT OF CONVECTION  ACROSS HIGH PLAINS TO MOVE EASTWARD
ACROSS OUR SOUTHERN COUNTIES THROUGH THE DAY ON WEDNESDAY AND HAVE
CONTINUED POPS THERE. COOLER HIGHS SHOULD MIX INTO THE 80S.

67

EXTENDED FORECAST...BROAD UPPER TROUGH OVER THE FAR NORTHERN TIER OF
THE COUNTY INTO SOUTHERN CANADA WILL SLOWLY MOVE SOUTHEAST INTO THE
GREAT LAKES REGION AND AMPLIFY THURSDAY INTO EARLY NEXT WEEK. THIS
OVERALL PATTERN WILL HAVE A PROFOUND AFFECT ON THE TOPEKA CWA
WEATHER AND TEMPERATURES THROUGH THE EXTENDED FORECAST AS A LARGELY
UNIDIRECTIONAL H85-H3 LAYER NORTHWEST WIND PROFILE WILL EXIST. THIS
SPELLS COOLER WEATHER WITH TEMPERATURES RUNNING ROUGHLY 5 DEGREES
BELOW NORMAL AND OCCASIONAL PERIODS OF CONVECTIVE CHANCES.

AN UPPER LEVEL DISTURBANCE EMBEDDED WITHIN THE STRONGER FLOW
WILL ROTATE AROUND THE BACKSIDE OF THE UPPER LOW AND APPROACH THE
CWA. WITH THE PREVIOUS FRONT STALLED AND MIXED OUT...SUFFICIENT
MOISTURE WILL BE IN PLACE UPON THE ARRIVAL OF THE NEXT UPPER
DISTURBANCE AND ASSOCIATED COLD FRONT. SCT CONVECTION IS EXPECTED TO
DEVELOP AS LARGE SCALE ASCENT AND SFC CONVERGENCE INCREASES. DRIER
AIR WILL ADVECT IN BEHIND THE BOUNDARY ON FRIDAY WITH DRY WEATHER
EXPECTED FRI THROUGH THE WEEKEND. IN FACT...PLEASANT CONDITIONS WILL
BE REALIZED WITH MUCH LOWER HUMIDITY AND BELOW NORMAL TEMPERATURES.
THE LARGE TROUGH ACROSS THE EASTERN CONUS BEGINS TO DEAMPLIFY EARLY
NEXT WEEK WITH SFC HIGH PRESSURE SHIFTING FURTHER EAST...SLOWLY
RETURNING SOUTHERLY SFC WINDS AND MOISTURE. INSERTED SLIGHT CHANCE
OF CONVECTION ON MONDAY IN THE WEST BUT HELD OFF FOR ADDITIONAL
AREAS ON TUESDAY AS BETTER RUN TO RUN MODEL CONSISTENCY IS DESIRED
AND LARGE SPREAD CURRENTLY EXISTS AMONG MEMBERS.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 14, 3:38 PM CDT, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT TUE JUL 14 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-151200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
338 PM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE OVER NORTHEAST KANSAS HAS BECOME INCREASINGLY
UNSTABLE THIS AFTERNOON. AS A FRONT MOVES INTO THE AREA THIS
EVENING...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS NORTHEAST AND NORTH CENTRAL KANSAS AND MOVE SOUTHEAST INTO
EAST CENTRAL KANSAS. THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS...HOWEVER LARGE HAIL AND AN ISOLATED TORNADO ARE
ALSO POSSIBLE.

THE FRONT WILL MOVE SLOWLY SOUTHWARD IN THE OVERNIGHT HOURS. THE
THREAT FOR SEVERE WEATHER SHOULD ALSO DIMINISH FROM NORTH TO SOUTH
INTO THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT ACROSS THE
AREA...AND AGAIN ON MONDAY.

SPOTTERS WILL LIKELY BE NEEDED TONIGHT.

In the hours before

Local storm report, Jul 15, 12:05 AM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 AM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     HAIL             2 SSE TUTTLE CREEK LAKE 39.28N 96.63W
07/14/2009  E1.00 INCH       RILEY              KS   TRAINED SPOTTER

            ESTIMATED 50 MPH WIND GUSTS. POWER OUT AT HOME.

&&

GARGAN
Special weather statement, Jul 15, 1:29 AM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
129 AM CDT WED JUL 15 2009

KSZ023-038-150700-
POTTAWATOMIE-WABAUNSEE-
129 AM CDT WED JUL 15 2009

...SIGNIFICANT WEATHER ALERT FOR POTTAWATOMIE AND WABAUNSEE
COUNTIES...

THROUGH 200 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH
ACROSS SOUTHERN POTTAWATOMIE AND NORTHERN WABAUNSEE COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BELVUE...PAXICO
AND MCFARLAND. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS
326 AND 336 COULD ALSO BE AFFECTED.

LUNDE
Special weather statement, Jul 15, 2:23 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
223 AM CDT WED JUL 15 2009

KSZ023-024-150800-
JACKSON-POTTAWATOMIE-
223 AM CDT WED JUL 15 2009

...SIGNIFICANT WEATHER ALERT FOR JACKSON AND POTTAWATOMIE COUNTIES...

THROUGH 300 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
SOUTHWESTERN JACKSON AND SOUTHEASTERN POTTAWATOMIE COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE EMMETT AND DELIA.

LUNDE
Local storm report, Jul 15, 2:34 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
234 AM CDT WED JUL 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HAIL             10 SSW MILTONVALE       39.22N 97.55W
07/15/2009  E0.88 INCH       OTTAWA             KS   TRAINED SPOTTER

&&

GARGAN
Special weather statement, Jul 15, 2:56 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
256 AM CDT WED JUL 15 2009

KSZ021-022-150830-
CLAY-RILEY-
256 AM CDT WED JUL 15 2009

...SIGNIFICANT WEATHER ALERT FOR CLAY AND RILEY COUNTIES...

THROUGH 330 AM CDT...A THUNDERSTORM WILL MOVE EAST AT 15 MPH ACROSS
SOUTHEASTERN CLAY AND WEST CENTRAL RILEY COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE RILEY AND LEONARDVILLE.

LUNDE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:25 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Pottawatomie, Riley40 min
Jul 15, 2:53 AM CDTAreal Flood AdvisoryTOPPottawatomie3 hr
Jul 15, 3:01 AM CDTAreal Flood AdvisoryTOPOttawa3 hr

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.